Hypothyroidism Support Group

Hypothyroidism is the disease state caused by insufficient production of thyrohormone by the thyroid gland. There are several distinct causes for chronic hypothyroidism, the most common being Hashimoto's thyroiditis and hypothyroidism following radioiodine therapy for hyperthyroidism. Advanced hypothyroidism may cause severe complications, the most serious one of which is myxedema.

0 Online
0 Online

Synthroid on empty stomach

I've been on Synthroid my whole life, and I've always taken it with my breakfast, and I don't notice any special difference than when I take it on an empty stomach, other than I'm grouchy from not eating. Is it really that important? Just wondering.

Also, does anyone get bloated around their tummy if they forget a couple of doses?

Replies

deleted_user
deleted_user

I've heard that taking it with food is not good because it doesn't absorb into your body as quickly. Taking it at least 30 minutes before you eat is best. I never forget my dose because I take it first thing in the morning. My routine is to get up, hit the potty, and hit the kitchen for a drink of water and my synthroid.
deleted_user
deleted_user

The main thing that eating when you take it does is affect the amount that you need to take. If your dose has been adjusted for eating while taking it, then just continue as you are.
deleted_user
deleted_user

Although it's been said for years that synthroid should be taken 30 mins. away fr. food, you may not have heard about it until recently b/c both drs. & pharmacists weren't told to emphasize this. A recent study showed greater absorption on an empty stomach. But, the key is, as suggested above, if your dose has been working for you taken w/ food, don't change it. If you do, you'll notice a difference, should get retested and may need to modify dose. Key too is if you have other things compromising your system, which w/ thyroiditis is often the case, you CAN FEEL THE RESULTS OF an off- balanced thyroid in as little as ONE single solitary day. I do and fortunately my dr. believes people above clinical lab crap. If you're tired these days and your system is being overloaded w/ other problems, the weather and change of seasons might mean you have a seasonal thyroid. Then you might have hypo & hyper symptoms. Oy. But welcome! Sucks though often the case. Frequent dose changes around seasons changing will work. Patience!! LOL, nomemory
deleted_user
deleted_user

Thanks, everyone!
deleted_user
deleted_user

I have also heard from all my docs that you should take it first thing in the morning, at least 1 hour before eating and do not take any multivitamins or calcium around the same time. When I take it and then wait a while to eat, sometimes it feels like my stomach hurts more when I'm hungry.
roseypeach
roseypeach

Depending on how long you've been taking it, and how your levels are, you may as well keep taking it like you are. The pharmacist told me this. Now, if you are having problems keeping your dose low, try taking a squirt bottle of water to bed with you and as soon as you wake up take your pill. That's what I do, it works like a charm!
deleted_user
deleted_user

Yes, it does make a difference. My doctors, years ago, forgot to tell me that it needed to be taken on an empty stomach for full absorption....I took it with breakfast all those years....and still had so many symptoms. Then when I read a book telling me NOT to take it with food, I stopped....but soon after my thyroid flipped over to hyper from hypo, so obviously I was getting too high of a dose taking it without food. I'm really messed up now with thyroiditis, etc. Follow the directions, and for Heaven's sake, don't skip doses....you'll mess yourself up....write a note if you are forgetting.
deleted_user
deleted_user

To clarify, when I said that I've been on Synthroid my whole life, I'm not exaggerating. I was born 7 weeks early and have no functioning thyroid. I take it on an empty stomach now, and really haven't noticed a difference. I've been taking it with food for the last eighteen years, and until last year there was never anything about taking it on an empty stomach. I don't know, it seems strange to suddenly change the rules like that.
CS1964
CS1964

I was told you need to wait at least one hour after eating to help with the absorption of the thyroid medication. That way I guess it gets absorbed the maximum it can into your system.
deleted_user
deleted_user

Well, not to add more things to worry about, but I have confirmation from my doctor and the pharmacist that we should not eat anything for 4 hours after you take synthroid that has CALCIUM or IRON (and they are not talking about supplements only... food). I am eating pretzles every morning for breakfast and was hoping someone could help me find foods that do not have calcium and iron.
deleted_user
deleted_user

I don't take Synthroid anymore, but when I did my pharmacist said to take it on an empty stomach 1 hour before breakfast for the best results. My doctor said the same. I followed the advice i was given, but Synthroid just didn't help me. My dr has suggested Armour (a natural alternative) but I just don't want to do it right now. As of now, I just take a daily kelp supplement and I force myself to exercise and eat healthy real foods and I practice being cheerful. Good luck to you.
deleted_user
deleted_user

I'm so glad I found this website. I have been struggling with thyroid issues forever. My mom spent most of her adult life suffering from hypothroidism until she gained so much weight ( 260+ lbs) that her health was at risk. She finally found a great Dr who was shocked at how low her thyroid was and immediatly started her on synthroid. After watching my mom's struggle, I swore to myself that I would never let myself go through what she did. Well guess what, genetics perhaps, I am now in the same shoes. My problem though is that I cannot get anyone to listen to me. Throughout my life, I never had a weight problem and always had trouble finding clothes to fit my skinny body. And then, ten years ago at my annual check up, I was diagnosed with Graves Disease and I had to have my thyroid dissolved by radioactive treatment. I was immediately put on synthroid, but since then my weight has been steadily climbing and climbing a few pounds at a time. I am 58 years old now, 5"2 and shrinking, and my weight is now 170 lbs from 150 lbs six months ago and 140 lbs 5 years ago. I work out 30 minutes a day on a treadmill, do various weight exercises and I watch my diet. I am really SCARED that I'm following in my mom's footsteps. My doctor insists that the synthroid is keeping me at normal levels and refuses to consider increasing my dosage or trying something different. I have heard wonderful stories about armour thryroid. Why are doctors so hesitant. I have no thyroid as it is, so why is it so difficult to make them understand that my metabolism might be reason for this unwelcomed with gain. Do I wait until I become dangerously obese? HELP!